Alert archive / Utah / Wind Advisories in 2022
Wind Advisory 10, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Mar 20, 2022, 2:56 PM MDT for Utah County, Utah. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2022, 2:56 PM MDT (20:56 UTC)
- Expired
- Mar 20, 2022, 5:56 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
County Utah County, UT
The radar
The Salt Lake City radar (KMTX), 143 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2437 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
486 WWUS75 KSLC 202056 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 256 PM MDT Sun Mar 20 2022 UTZ106-210000- /O.CAN.KSLC.WI.Y.0009.000000T0000Z-220321T0000Z/ /O.NEW.KSLC.WI.Y.0010.220320T2100Z-220321T0000Z/ Utah Valley- Including the cities of Lehi, Provo, and Payson 256 PM MDT Sun Mar 20 2022 ...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...Northwest winds 15 to 30 mph expected with gusts to 45 mph. * WHERE...Utah Valley. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ101-202200- /O.CAN.KSLC.WI.Y.0009.000000T0000Z-220320T2100Z/ Great Salt Lake Desert and Mountains- Including the cities of Wendover, Dugway, and Park Valley 256 PM MDT Sun Mar 20 2022 ...WIND ADVISORY IS CANCELLED... Wind gusts across the area have decreased below advisory threshold and therefore this advisory will be allowed to expire. $$ UTZ123-210100- /O.UPG.KSLC.WI.Y.0009.220320T2100Z-220321T1200Z/ /O.EXB.KSLC.HW.W.0003.220321T0000Z-220321T2100Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 256 PM MDT Sun Mar 20 2022 ...HIGH WIND WARNING IN EFFECT FROM 6 PM MDT THIS EVENING TO 3 PM MDT MONDAY... * WHAT...North winds 25 to 35 mph with gusts up to 65 mph expected along I-15 between Pintura and Leads. * WHERE...Lower Washington County including the cities of St. George and Hurricane. The strongest winds are expected to be between Pintura and Leads along I-15. * WHEN...From 6 PM MDT this evening to 3 PM MDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel will be difficult for high profile vehicles. * ADDITIONAL DETAILS...Areas of blowing dust will be possible along I-15 where recently tilled soils can easily be disturbed. Visibilities can quickly reduce and driving visibility will become extremely poor in these conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ UTZ120-210100- /O.CON.KSLC.HW.W.0003.220320T2100Z-220321T1200Z/ Castle Country- Including the cities of Price, Castle Dale, and Emery 256 PM MDT Sun Mar 20 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT MONDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Castle Country. * WHEN...From 3 PM today to 6 AM MDT Monday. Winds will be most impactful between 6 PM MDT this evening and 3 AM MDT Monday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ UTZ117-121-124-127-128-210100- /O.CON.KSLC.WI.Y.0009.220320T2100Z-220321T1200Z/ Central Mountains-San Rafael Swell-Zion National Park- Bryce Canyon Country-South Central Utah- Including the cities of Cove Fort, Fish Lake, Joes Valley, Green River, Goblin Valley, Springdale, Bryce Canyon City, Kanab, and Escalante 256 PM MDT Sun Mar 20 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT MONDAY... * WHAT...For the San Rafael Swell, Lower Washington County, Zion National Park, Bryce Canyon and South Central Utah, northwest to north winds of 25 to 35 mph with gusts up to 50 mph expected. For the Central Mountains, northwest winds of 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Central Mountains, San Rafael Swell, Lower Washington County, Zion National Park, Bryce Canyon Country and South Central Utah. * WHEN...Until 6 AM MDT Monday. Winds will be most impactful between 6 PM MDT this evening and 3 AM MDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Crosswinds are expected mainly along west to east oriented routes. * ADDITIONAL DETAILS...Blowing snow is possible along I-70 including Fremont Junction and Salina Summit and may reduce visibilities for travelers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
644 WWUS75 KSLC 202116 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 316 PM MDT Sun Mar 20 2022 UTZ120-210100- /O.CON.KSLC.HW.W.0003.000000T0000Z-220321T1200Z/ Castle Country- Including the cities of Price, Castle Dale, and Emery 316 PM MDT Sun Mar 20 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT MONDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Castle Country. * WHEN...From 3 PM today to 6 AM MDT Monday. Winds will be most impactful between 6 PM MDT this evening and 3 AM MDT Monday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ UTZ123-210100- /O.CON.KSLC.HW.W.0003.220321T0000Z-220321T2100Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 316 PM MDT Sun Mar 20 2022 ...HIGH WIND WARNING IN EFFECT FROM 6 PM MDT THIS EVENING TO 3 PM MDT MONDAY... * WHAT...North winds 25 to 35 mph with gusts up to 65 mph expected along I-15 between Pintura and Leads. * WHERE...Lower Washington County including the cities of St. George and Hurricane. The strongest winds are expected to be between Pintura and Leads along I-15. * WHEN...From 6 PM MDT this evening to 3 PM MDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel will be difficult for high profile vehicles. * ADDITIONAL DETAILS...Areas of blowing dust will be possible along I-15 where recently tilled soils can easily be disturbed. Visibilities can quickly reduce and driving visibility will become extremely poor in these conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ UTZ106-210000- /O.CON.KSLC.WI.Y.0010.000000T0000Z-220321T0000Z/ Utah Valley- Including the cities of Lehi, Provo, and Payson 316 PM MDT Sun Mar 20 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...Northwest winds 15 to 30 mph expected with gusts to 45 mph. * WHERE...Utah Valley. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ117-121-124-127-128-210100- /O.CON.KSLC.WI.Y.0009.000000T0000Z-220321T1200Z/ Central Mountains-San Rafael Swell-Zion National Park- Bryce Canyon Country-South Central Utah- Including the cities of Cove Fort, Fish Lake, Joes Valley, Green River, Goblin Valley, Springdale, Bryce Canyon City, Kanab, and Escalante 316 PM MDT Sun Mar 20 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT MONDAY... * WHAT...For the San Rafael Swell, Zion National Park, Bryce Canyon and South Central Utah, northwest to north winds of 25 to 35 mph with gusts up to 50 mph expected. For the Central Mountains, northwest winds of 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Central Mountains, San Rafael Swell, Zion National Park, Bryce Canyon Country and South Central Utah. * WHEN...Until 6 AM MDT Monday. Winds will be most impactful between 6 PM MDT this evening and 3 AM MDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Crosswinds are expected mainly along west to east oriented routes. * ADDITIONAL DETAILS...Blowing snow is possible along I-70 including Fremont Junction and Salina Summit and may reduce visibilities for travelers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
428 WWUS75 KSLC 202356 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 556 PM MDT Sun Mar 20 2022 UTZ117-121-124-127-128-211200- /O.CAN.KSLC.WI.Y.0009.000000T0000Z-220321T1200Z/ /O.NEW.KSLC.WI.Y.0011.220321T0000Z-220321T1200Z/ Central Mountains-San Rafael Swell-Zion National Park- Bryce Canyon Country-South Central Utah- Including the cities of Cove Fort, Fish Lake, Joes Valley, Green River, Goblin Valley, Springdale, Bryce Canyon City, Kanab, and Escalante 556 PM MDT Sun Mar 20 2022 ...WIND ADVISORY IN EFFECT UNTIL 6 AM MDT MONDAY... * WHAT...For the San Rafael Swell, Zion National Park, Bryce Canyon and South Central Utah, northwest to north winds of 25 to 35 mph with gusts up to 50 mph expected. For the Central Mountains, northwest winds of 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Central Mountains, San Rafael Swell, Zion National Park, Bryce Canyon Country and South Central Utah. * WHEN...Until 6 AM MDT Monday. Winds will be most impactful between 6 PM MDT this evening and 3 AM MDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Crosswinds are expected mainly along west to east oriented routes. * ADDITIONAL DETAILS...Blowing snow is possible along I-70 including Fremont Junction and Salina Summit and may reduce visibilities for travelers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ106-210100- /O.CAN.KSLC.WI.Y.0010.000000T0000Z-220321T0000Z/ Utah Valley- Including the cities of Lehi, Provo, and Payson 556 PM MDT Sun Mar 20 2022 ...WIND ADVISORY IS CANCELLED... While northwest to north winds will continue to gust to around 40 mph through about 9 PM MDT, these wind gusts are below the Advisory threshold of 45 mph, thus the Advisory is cancelled. $$ UTZ120-211200- /O.CON.KSLC.HW.W.0003.000000T0000Z-220321T1200Z/ Castle Country- Including the cities of Price, Castle Dale, and Emery 556 PM MDT Sun Mar 20 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT MONDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Castle Country. * WHEN...From 3 PM today to 6 AM MDT Monday. Winds will be most impactful between 6 PM MDT this evening and 3 AM MDT Monday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ UTZ123-211200- /O.CON.KSLC.HW.W.0003.220321T0000Z-220321T2100Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 556 PM MDT Sun Mar 20 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT MONDAY... * WHAT...North winds 25 to 35 mph with gusts up to 65 mph expected along I-15 between Pintura and Leads. * WHERE...Lower Washington County including the cities of St. George and Hurricane. The strongest winds are expected to be between Pintura and Leads along I-15. * WHEN...From 6 PM MDT this evening to 3 PM MDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel will be difficult for high profile vehicles. * ADDITIONAL DETAILS...Areas of blowing dust will be possible along I-15 where recently tilled soils can easily be disturbed. Visibilities can quickly reduce and driving visibility will become extremely poor in these conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Mar 20, 9:43 AM MDT, 5 hours 13 minutes earlier.
Area forecast discussion, Mar 20, 9:43 AM MDT, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
943 AM MDT Sun Mar 20 2022
.UPDATE...Wind gusts alongside the frontal boundary this morning
are observed between 45 and 50 mph along I-80 and across Dugway
Proving Ground. Gusts of 20 to 30 mph can be expected along I-15
in the Wasatch Front this morning as the frontal boundary tracks
eastward. Forecast winds and wind gusts have been increased today
to match observations and current trends. The previous forecast
below remains on track.
&&
.SYNOPSIS...A cold Pacific storm system will cross the region
today. Cool and stable conditions will follow Monday, before high
pressure brings a warming trend through the remainder of the week.
&&
.SHORT TERM (Through 12Z/6AM Tuesday)...A splitting upper trough
is making its way through the region early this morning. The
southern shortwave is noted digging through the lower Colorado
River Valley, and will pass too far south to have any appreciable
impact on the forecast area. Meanwhile the northern wave is noted
stretching from the northern Rockies through the Snake River Plain
of Idaho, and will impact much of the forecast area today. A
surface trough extends across northern and west central Utah,
while the actual low level baroclinic zone lags further northwest,
stretching from southern ID into far northwest UT and back into
eastern NV, and is accompanied by a rather moth-eaten band of
precipitation.
This northern wave will dig southeast today, resulting in a period
of low-mid level frontogenesis along the passing baroclinic zone,
and allowing for a window of snowfall across much of northern and
west central Utah. Given the mid-March sun angle and warm surface
temperatures, any appreciable accumulation across the valleys
should remain confined to grassy and elevated surfaces, with
perhaps some brief periods of slush within heavier bands and along
the benches. As such have not issued any sort of winter headlines
for the lower elevations. Meanwhile the higher terrain will see a
period of accumulating snow late morning through much of the
afternoon, and the Winter Wx Advisory for the Wasatch Range looks
in good shape. As the trough axis passes east expect any
precipitation to quickly end by early evening.
Post frontal winds, particularly in downslope areas such as the
Great Salt Lake Desert, northern Utah Valley and Castle Country,
will see enhanced northwest winds through much of the day. Wind
Advisories are in effect for these areas, but will need to be
monitored, particularly across northwest Utah, where winds may
approach or exceed warning criteria. Hi-res models are also
suggesting strong post-frontal winds across a large portion of
south central Utah late today through tonight. Suspect these
winds are overdone across much of this area, although advisory
level gusts are possible, particularly along the I-15 corridor
through Black Ridge Canyon.
In the wake of this trough, a cool and stable airmass will reside
across the forecast area Monday, keeping max temps 10+ degrees
below climo. Gusty gap winds will persist across Washington
County through much of the day, but should remain below advisory
criteria beyond early Monday morning.
.LONG TERM (After 12Z/6AM Tuesday)....Gusty north winds will
continue to weaken throughout southern Utah through Wednesday
morning. Afterwards a ridge will dominate the remainder of the
week's weather.
Gusty winds will begin to lighten up across southern Utah by
Wednesday morning as winds aloft lighten and become more westerly,
reducing enhanced downsloping winds.
By Thursday a ridge axis will be centered over Utah which will bring
dry weather and warming temperatures. A shortwave to the north will
flatten the ridge slightly late Thursday and Friday, but the only
noticeable result of this will be a slight increase in cloud
coverage. Otherwise, temperatures will continue their upward
trajectory 10-15 degrees above average across the entire CWA.
Looking a little bit beyond the long term there are signs of a
potential atmospheric river event impacting California that could
penetrate into Utah. The GEFS members favor this more than the EC
members.
AVIATION...KSLC...VFR conditions at SLC will transition to MVFR/IFR
conditions around 17Z as a cold front pushes across the KSLC
terminal bringing a quick burst of snow for 2-4 hours. Before then
expect mountain obscurations as snow starts over nearby mountains.
Gusty northwest winds around 25kts expected at times today. Once the
snow ends north winds will remain gusty and CIGs will hover around
mountain obscuration levels until 00Z.
REST OF UTAH AND SOUTHWEST WYOMING...A cold front will move across
the region today. As the front passes winds will switch around to
gusty northerly, followed within 1-2 hours by with a 2-4 hour period
of snow, which could be heavy at times with 1"/hour rates creating
MVFR/IFR conditions, particularly over mountain sites. Snow will be
more likely across northern Utah/SW Wyoming. After the snow moves
out north winds will stay gusty for the remainder of period, however
CIGs will rise to above 5kft by 00Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until 6 PM MDT this evening for UTZ106.
High Wind Warning from 3 PM this afternoon to 6 AM MDT Monday
for UTZ120.
Wind Advisory from 3 PM this afternoon to 6 AM MDT Monday for
UTZ117-121-123-124-127-128.
Winter Weather Advisory until 6 PM MDT this evening for UTZ110-
111.
Wind Advisory until 3 PM MDT this afternoon for UTZ101.
WY...None.
&&
SHORT TERM...NDeSmet/Seaman
LONG TERM...Mahan
AVIATION...Church
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpIn the hours before
Special weather statement, Mar 20, 1:25 PM MDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 125 PM MDT Sun Mar 20 2022 UTZ117-122-125-202030- Southwest Utah-Southern Mountains-Central Mountains- 125 PM MDT Sun Mar 20 2022 ...AN AREA OF HEAVY SNOW WILL AFFECT SOUTH CENTRAL MILLARD... NORTHWESTERN PIUTE...WEST CENTRAL GARFIELD...SOUTHWESTERN SEVIER... EASTERN BEAVER AND NORTHEASTERN IRON COUNTIES... At 124 PM MDT...an area of heavy snow and thundersnow was 10 miles southwest of Cove Fort, or 14 miles north of Beaver. Locations impacted include... Beaver, Enoch, Parowan, Paragonah, Cove Fort, Summit, Manderfield and Adamsville. This includes the following highways... Interstate 15 between mile markers 65 and 135. Interstate 70 between mile markers 0 and 18. Utah Route 21 between mile markers 93 and 107. * winds in excess of 35 mph are possible with this area of heavy snow. * visibilities will drop quickly to less than a half mile in this area of heavy snow. LAT...LON 3861 11232 3774 11263 3775 11306 3864 11274 TIME...MOT...LOC 1924Z 180DEG 0KT 3848 11270 ND
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 1:25 PM MDT | Special Weather Statement | SLC | Beaver | 65 min |
| Mar 20, 5:56 PM MDT | Wind Advisory | SLC | Emery, Garfield, Iron, Juab, Kane, Millard and 3 more | 21 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.